Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 121, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 1998, 6:40 AM EDT for Rockingham County, Stokes County, North Carolina. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1998, 6:40 AM EDT (10:40 UTC)
- Expired
- May 24, 1998, 7:10 AM EDT
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Rockingham County, NC, Stokes County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 7:00 AM EDT | Hail 1 | Madison, NC | |
| May 24, 7:00 AM EDT | Thunderstorm Wind | Madison, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 241040 RRA SVRRNK NCC157-169-241110- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 640 AM EDT SUN MAY 24 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA. STOKES COUNTY IN NORTHWESTERN NORTH CAROLINA. * UNTIL 710 AM EDT. * AT 637 AM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES SOUTH SOUTHWEST OF MARTINSVILLE OR 9 MILES NORTHWEST OF INTELLIGENCE MOVING EAST SOUTHEAST AT 45 MPH. A SECOND SEVERE STORM WAS LOCATED 7 MILES NORTHWEST OF DANBURY IN WESTERN STOKES COUNTY. THIS STORM WAS ALSO MOVING EAST SOUTHEAST AT 45 MILES AN HOUR. * SEVERE WEATHER IS EXPECTED TO REACH... BETHANY AROUND 650 AM EDT.. WENTWORTH AROUND 655 AM EDT.. HARRISONS CROSSROADS AROUND 700 AM EDT.. MONROETON AROUND 700 AM EDT.. REIDSVILLE AROUND 700 AM EDT.. << CALL TO ACTION >> THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. MOVE INSIDE A STURDY BUILDING IMMEDIATELY. .END/DD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:45 AM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, May 24, 2:45 AM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 AM EDT SUN MAY 24 1998 ONLY SLIGHTLY MORE CONFIDENT TNT THAN LAST NGT...AT LEAST CRNT WX IS A LTL QUIETER SO THE GNRL CONFUSION IS LESS STRESSFUL. ANOTHER MCS WORKING ACRS KY ATTM. RECENT SCAN FM THE KFCX RADAR HAD A 50 DBZ GATE AT 41K FEET JUST ABT OVR JKL. THIS STORM SLGHTLY AHD OF THE MAIN COLD TOPS PER SAT PICS. XPCTING MCS TO CROSS THE FA THIS MORG... USING WND SPEEDS FM GRIDDED DATA BRINGS THE MCS RAFL TO AREA BTWN SUNSET AND MIDDAY... THOUGH FM KFCX (SEE SHWRS/TSTMS ACRS FAR WRN CNTYS OF RNK CWA) AND SURROUNDING RADARS IS IT APRTN THAT ADTNL PCPN WL FORM OUT AHD OF THIS MAIN AREA. BELIEVE THAT AFTN HOLDS SOME PROMISE...PHPS SIMILAR TO YESTERDAY. MAIN FLY IN THE OINTMENT IS PVA FM LOBE OF VORTICITY SET TO CROSS AREA. BELIEVE CHCS OF SVR WX THIS AFTN WL AGAIN BE COMPRIMISED BY A CAP RESULTING FM THE ERLY MORG RAFL. MDLS ARE HAVING A TOUGH TIME RESOLVING SOLNS FOR THE LAST TWO PDS W/ SHARP DIFFS IN MSTR AND S/WV RIPPLES. IT DOES APR THAT THEY AGREE THAT UPR LVL FLOW TO BECOME MORE ZONAL TNT...WHICH SHD PRECLUDE FORMATION OF YET ANOTHER MCS. HOWEVER BELIEVE SKIES WL RMN MO CLDY AND CHC POPS FINE AS PER CRNT FCSTS. TMRW SHD FIND THE FA IN THE WARM SECTOR W/ SCTD INSTBY TYPE PCPN. LAPSE RATES AND LIFTED INDICES CERTAINLY POINT IN THAT DIRECTION. AGREE W/ WBC THAT TEMPS UP IN THE AIR. SIGH... ROA 73/60/80 743 BLF 71/58/77 733 LYH 74/60/81 643 RNK 72/58/77 733 DAN 78/63/85 733 DESROSIERS
In the hours before
Local storm report, May 24, 5:37 AM EDT, 1 hour 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 AM EDT SUN MAY 24 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
515 AM RURAL RETREAT VA 0.75 INCH HAIL
05/24/98 WYTHE DIME SIZE AND LARGER
HAIL REPORTED BY
POLICE OFFICER.
REPORT INDICATED THAT
THE HAIL WAS COMING
DOWN SO HARD THE
OFFICER TOOK SHELTER
AND WAS NOT ABLE TO
DETERMINE THE LARGEST
SIZE.
DESROSIERSNearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.